Alert archive / New York / Small Craft Advisories in 2022
Small Craft Advisory 32, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Mar 4, 2022, 6:01 AM EST. It took effect at Mar 4, 2022, 1:00 PM EST. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Mar 4, 2022, 6:01 AM EST (11:01 UTC)
- In effect from
- Mar 4, 2022, 1:00 PM EST
- Expired
- Mar 4, 2022, 4:27 PM EST
- In force
- 3 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
821 WHUS71 KBUF 041101 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 601 AM EST Fri Mar 4 2022 LOZ044-045-041915- /O.NEW.KBUF.SC.Y.0032.220304T1800Z-220305T0300Z/ Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 601 AM EST Fri Mar 4 2022 ...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM EST THIS EVENING... * WHAT...West winds 15 to 20 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Ontario from Sodus Bay to the Saint Lawrence River. * WHEN...From 1 PM this afternoon to 10 PM EST this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
2 follow-up statements
204 WHUS71 KBUF 041731 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1231 PM EST Fri Mar 4 2022 LOZ044-045-050145- /O.CON.KBUF.SC.Y.0032.220304T1800Z-220305T0300Z/ /O.NEW.KBUF.GL.A.0004.220306T1500Z-220307T0300Z/ Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 1231 PM EST Fri Mar 4 2022 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... ...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * WHAT...For the Small Craft Advisory, west winds 10 to 20 knots and waves 3 to 5 feet expected. For the Gale Watch, southwest winds to 35 knots and waves 8 to 11 feet possible. * WHERE...The nearshore waters of Lake Ontario from Sodus Bay to the Saint Lawrence River. * WHEN...For the Small Craft Advisory, until 10 PM EST this evening. For the Gale Watch, from Sunday morning through Sunday evening. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$ LEZ040-041-050145- /O.NEW.KBUF.GL.A.0004.220306T1200Z-220307T0000Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 1231 PM EST Fri Mar 4 2022 ...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * WHAT...Southwest winds to 35 knots possible. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$ LOZ042-043-062>065-050145- /O.NEW.KBUF.GL.A.0004.220306T1500Z-220307T0300Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 1231 PM EST Fri Mar 4 2022 ...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * WHAT...Southwest winds to 35 knots and waves 10 to 13 feet possible. * WHERE...The open waters of Lake Ontario from the Niagara River to the Saint Lawrence River, and the nearshore waters of Lake Ontario from the Niagara River to Sodus Bay. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
186 WHUS71 KBUF 042127 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 427 PM EST Fri Mar 4 2022 LOZ044-045-050530- /O.CAN.KBUF.SC.Y.0032.000000T0000Z-220305T0300Z/ /O.CON.KBUF.GL.A.0004.220306T1500Z-220307T0300Z/ Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 427 PM EST Fri Mar 4 2022 ...GALE WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... ...SMALL CRAFT ADVISORY IS CANCELLED... * WHAT...Southwest winds to 35 knots and waves 10 to 13 feet possible. * WHERE...The nearshore waters of Lake Ontario from Sodus Bay to the Saint Lawrence River. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$ LEZ040-041-050530- /O.CON.KBUF.GL.A.0004.220306T1200Z-220307T0000Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 427 PM EST Fri Mar 4 2022 ...GALE WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * WHAT...Southwest winds to 35 knots possible. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$ LOZ042-043-062>065-050530- /O.CON.KBUF.GL.A.0004.220306T1500Z-220307T0300Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 427 PM EST Fri Mar 4 2022 ...GALE WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * WHAT...Southwest winds to 35 knots and waves 10 to 14 feet possible. * WHERE...The open waters of Lake Ontario from the Niagara River to the Saint Lawrence River, and the nearshore waters of Lake Ontario from the Niagara River to Sodus Bay. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Mar 4, 4:26 AM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Mar 4, 4:26 AM EST, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 426 AM EST Fri Mar 4 2022 .SYNOPSIS... Canadian high pressure will drift across the forecast area today. This will allow temperatures with a fresh snow cover to drop WELL below normal this morning. Most areas away from the lakes will fall into the single digits with below zero readings found across the North Country. Outside of some nuisance lake snows southeast and the east of Lake Ontario through today...the same area of high pressure will support fair dry weather heading through Saturday with a distinct warming trend. This will peak on Sunday when showers will accompany temperatures in the 60s. && .NEAR TERM /THROUGH TONIGHT/... Current satellite imagery showing clouds along the immediate south shore of Lake Ontario with a west to northwest flow over the lake. More inland extent has setup southeast of the lake into the eastern Finger Lakes area. A few snow showers are also located along and just inland from the lake between Rochester to near Oswego. Outside of the cloud cover, and with weaker winds, temperatures have dropped to the single digits for areas south of Lake Ontario, and to sub 0 values for the North Country, with a few readings down around -10F. Today, lingering lake clouds and snow showers off of a weak lake response will continue into the early afternoon off of Lake Ontario. This will increase a bit during the morning as winds shift more to a westerly direction, taking advantage of the longer fetch of the lake. That coupled with an increase in low level moisture through the morning, a trough still lingering over the region, and 850H temps of around -15C, will result in window of favorable conditions for a lake response. With the shifting winds, resulting in lake snows pushing north through the morning, snowfall should be limited to around an inch for areas between the lakeshore and I81. Lake snow east-northeast of Lake Ontario will weaken this afternoon as the trough tracks through and east of the region, and as warm air advection increases the 850H temps. For the rest of the area, expect dry, mostly sunny conditions for today. High temperatures today will be in the low to mid 30s for areas south of Lake Ontario, and in the mid 20s to near 30 for North Central NY; still below normal, but warmer than Thursday. Tonight, a few lingering snow showers or flurries will be possible east of Lake Ontario, otherwise dry weather is expected for the rest of the area. An area of high pressure centered over the region will start to shift to the east, causing warm air advection to increase through the night. This will result in temperatures that will be around 10 to 20 degrees warmer than this mornings lows. Early low temps tonight in the low to mid 20s south of Lake Ontario, and in the mid teens for the North Country, will start to slowly warm from the second half of the night onward. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... ...Warm with strong winds possible on Sunday... Good agreement overall with expected general mid-upper level and sfc pattern through the upcoming weekend. Saturday starts with ridging sfc and aloft cresting across the Northeast and New England. Mid to high clouds may break at times and temps will warm, with readings as high as lower 50s far southwest NYS. Winds will be light. Warm front lifting across region on Saturday night may produce a brief period of wintry mix in the evening North Country, though by far better chances for precip in the form of rain showers will not arrive over WNY and across North Country until after midnight on leading edge of 60+ kt low-level jet. SW winds will become moderately breezy south of the warm front and ahead of strong low pressure tracking across the Upper Great Lakes. Temps may dip slightly Saturday evening but then rise back into the mid 50s over WNY and near 40 east of Lake Ontario late Saturday night. Sunday is looking warm (temps well into the 60s western NY to Finger Lakes and even near 60 east of Lake Ontario) and and very windy. Overall pattern at the sfc favors this with sub 995mb low moving from Upper Great Lakes toward Ottawa Valley in afternoon. Low then begins to weaken by Sunday evening while crossing southern Quebec. Low-level jet strong with at least 60 kts and some models showing up to 70 kts. The low-level jet could extend down to as low as 925mb. Much of Sunday is firmly in the warm sector, so not the best mixing expected and thus much of these stronger winds aloft may remain displaced above sfc. However, even ahead of cold front there may be some partial clearing after morning showers (perhaps a rumble of thunder as well) move though which would aid in mixing and there also could be pressure rises crossing the region which would enhance winds. Cold air advection does not arrive more until Sunday evening but by that time core of strongest low-level jet is exiting east. Stability, limited mixing in warm sector is main limiting factor to declare a high likelihood of seeing warning criteria winds near 60 mph. But, at the least, a solid wind advisory is looking likely with winds of 30-35 mph and gusts of 45-55 mph. Given southwest wind direction of sfc-H85 winds, strongest winds likely will be mid morning through mid afternoon northeast of Lake Erie along the lake plains from Buffalo Metro to Rochester Metro and also to northeast of Lake Ontario including Watertown. MOS guidance pointing to sfc winds 25-30 kts during this time already so that is a good signal we'll see at least advisory level winds, if not lower warning thresholds. Low-level jet veers more westerly late Sunday, which should allow near advisory level winds inland WNY and toward Finger Lakes and on across rest of North Country. Will continue to mention in HWO, but if trends continue could see the need for headlines for this wind event as we work into the first part of the weekend. Sunday night cold front comes through. Broken line of showers could accompany the front late Sunday afternoon early evening WNY. Ptype still just rain. Strong winds will then gradually diminish and temps will slowly fall with 30s all areas by daybreak Monday, if not upper 20s east of Lake Ontario. Mainly dry after the early showers, but next system in southwest flow will be rapidly approaching and may spread some rain/snow into western NY before daybreak Monday. && .LONG TERM /MONDAY THROUGH THURSDAY/... Next system comes through on Monday. Sfc-H85 wave rides along the now stalled out frontal boundary that comes through the Lower Great Lakes and Northeast Sunday night. Heaviest QPF currently projected Southern Tier to Finger Lakes (greatest chances here for over 0.75 inch). Ptype remains a challenge with waves passing across region and our area right on edge of rain/snow line. Still seems best chances for mainly rain will be along NY/PA state line Monday afternoon while best chances for ptype remaining mainly snow the whole event will be across North Country. Plenty of wiggle room in between these areas with isothermal profile aloft. Difference of only a degree or two at the sfc will make big difference. Forecast soundings and blended model probabilities point to mainly a rain versus snow issue instead of much freezing rain or sleet. In terms of snow amounts, could see several inches of wet snow where ptype remains snow on northern edge of the heavier precip shield. Then, even as initial system is exiting Monday evening with sfc low heading off Mid Atlantic, there are signs of secondary wave sliding across (varying extent/intensity in the models) as northern stream shortwave trough arrives that would bring another period of snow. Increased pops some late Monday night into Tuesday, but probably not enough if these trends continue. High pressure brings dry weather later Tuesday into Wednesday, then more active weather expected for late next week with mixed precipitation possible as general lower pressures are expected across the eastern CONUS in broad central and eastern CONUS trough. && .AVIATION /10Z FRIDAY THROUGH TUESDAY/... Today, VFR CIGS for the entire area, outside of lake clouds/showers. MVFR CIGS for KROC early will improve through the morning. Early VFR CIGS will drop to MVFR at KART as lake snow & clouds shift north toward the airfield. Tonight, any remaining MVFR CIGS east of Lake Ontario (KART) should improve to VFR with the rest of the TAF sites with mid-level CIGS through the night. Outlook... Saturday...VFR. Saturday Night...VFR/MVFR with snow/rain showers developing late. Sunday...Areas of MVFR with a few rain showers, windy. Monday...MVFR/IFR with rain/snow mix. Tuesday...MVFR/VFR with a chance of snow southeast of the Lakes. && .MARINE... A sfc high moving over the region today will help to relax the pressure gradient over the area, weakening the winds over the lakes through the morning. As the area of high pressure slowly tracks southeast of the region, causing winds to shift to the west-southwest, along the longer axis of both lakes winds will pickup on the lakes. This will also occur as a weak LLJ increases over the lakes. This may bring a period of Small Craft Conditions for a few hours in the afternoon and into the early evening. Generally gentle to occasionally moderate winds and negligible waves can then be expected on Saturday. Looking further ahead to the second half of the weekend...a relatively deep storm system tracking across the Upper Great lakes will push a strong cold front through the Lower Great Lakes Sunday afternoon. Winds will significantly strengthen in response to this scenario...with at least gale force gusts being forecast. Gusts could even exceed 40 kts on Lake Ontario. As confidence in this forecast grows...a gale watch may be needed in a later forecast package. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...RSH NEAR TERM...SW SHORT TERM...JLA LONG TERM...JLA AVIATION...SW MARINE...RSH/SW
Hazardous weather outlook, Mar 4, 4:34 AM EST, 1 hour 27 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 434 AM EST Fri Mar 4 2022 NYZ001>003-010>012-019-085-050945- Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Chautauqua- Southern Erie- 434 AM EST Fri Mar 4 2022 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong winds are possible Sunday with gusts over 50 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004>008-013-014-020-021-050945- Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston-Ontario- Cattaraugus-Allegany- 434 AM EST Fri Mar 4 2022 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong winds are possible Sunday afternoon with gusts over 40 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-050945- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 434 AM EST Fri Mar 4 2022 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Gale force winds are possible Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-050945- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 434 AM EST Fri Mar 4 2022 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JLA
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 10:49 AM EST | Special Weather Statement | BUF | Jefferson | 56 min |
| Mar 4, 12:31 PM EST | Gale Watch | BUF | 26 hr |
Nearby
Small Craft Advisories in New York, 2022Every small craft advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.